Alert archive / Montana / Special Weather Statements in 2015

Special Weather Statement, NWS Great Falls, MT

June 9, 2015

NWS Great Falls, MT issued this special weather statement at Jun 9, 2015, 4:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2015, 4:21 PM MDT (22:21 UTC)
Expired
Jun 9, 2015, 4:45 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT

The radar

The Great Falls radar (KTFX), 78 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WWUS85 KTFX 092221
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 PM MDT TUE JUN 9 2015
 
MTZ012-014-053-054-092245-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MEAGHER-BROADWATER-CASCADE-
421 PM MDT TUE JUN 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BROADWATER...
NORTHWESTERN MEAGHER...SOUTHEASTERN LEWIS AND CLARK AND SOUTHWESTERN
CASCADE COUNTIES...

AT 420 PM MDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHEAST OF HELENA
VALLEY NORTHEAST...OR 17 MILES NORTHEAST OF HELENA...MOVING EAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH...BRIEF HEAVY RAIN AND GUSTY WINDS TO 30  
MPH ARE LIKELY WITH THIS STORM. 

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
CENTRAL AND SOUTHERN LEWIS AND CLARK...NORTHWESTERN MEAGHER...NORTH
CENTRAL BROADWATER AND SOUTHWESTERN CASCADE COUNTIES.

LAT...LON 4668 11184 4685 11190 4698 11136 4672 11128
TIME...MOT...LOC 2220Z 257DEG 26KT 4679 11177 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:57 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 9, 2:57 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT TUE JUN 9 2015

.DISCUSSION...

TONIGHT THROUGH THURSDAY...A WEAK SLOW-MOVING DISTURBANCE WILL
CONTINUE TO MOVE EAST ACROSS SOUTHWEST MONTANA INTO SOUTH CENTRAL
AND CENTRAL MONTANA THIS EVENING, BRINGING NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME STORMS WEST OF THE CONTINENTAL DIVIDE HAVE
ALREADY BROUGHT HAIL TO SOME AREAS. BRIEF HEAVY RAIN AND GUSTY
WINDS ARE ALSO POSSIBLE. THE SLOW MOVEMENT OF THE STORMS MAY CAUSE
ISSUES IF RAIN LINGERS OVER A GIVEN AREA FOR A PERIOD OF TIME. ALL
OF THESE FACTORS WILL BE MONITORED FOR POSSIBLE STATEMENTS. ONCE
THE STORMS MOVE INTO CENTRAL MONTANA (MAINLY SOUTHEAST OF A GREAT
FALLS TO HAVRE LINE) THE DRIER AIRMASS WILL LIKELY MAKE GUSTY
WINDS THE MAIN THREAT. A FEW STORMS MAY LINGER AFTER MIDNIGHT IN
THESE AREAS, BUT ACTIVITY WILL LIKELY BE WEAK. HOWEVER, ANOTHER
DISTURBANCE WILL MOVE ALONG THE CANADIAN BORDER OVERNIGHT INTO
WEDNESDAY MORNING, WHICH WILL BRING SOME WEAK THUNDERSTORMS TO
THE HI- LINE AREA. THIS DISTURBANCE WILL ALSO PUSH THE FRONTAL
BOUNDARY SOUTH FROM A CUT BANK TO LEWISTOWN LINE (TODAY) INTO THE
BOULDER AND WHITE SULPHUR SPRINGS AREA ON WEDNESDAY. THIS WILL
COOL TEMPERATURES ABOUT 10 DEGREES OVER THOSE TODAY, AND IT WILL
KEEP THE FOCUS FOR THUNDERSTORM ACTIVITY ACROSS SOUTHWEST MONTANA
ONCE AGAIN DURING THE AFTERNOON AND EVENING HOURS. ONCE THE
DISTURBANCE EXITS THE AREA WEDNESDAY NIGHT, THE UPPER LEVEL RIDGE
WILL REBUILD INTO MONTANA FROM THE WEST, WHICH WILL BRING QUIETER
AND WARMER WEATHER TO THE FORECAST AREA. HIGHS ARE EXPECTED TO BE
ABOUT 5 TO 10 DEGREES WARMER THAN THOSE ON WEDNESDAY, WHICH WOULD
MAKE THEM ABOUT 10 TO 15 DEGREES ABOVE NORMAL.  COULSTON

THURSDAY NIGHT THROUGH TUESDAY...EXPECT FRIDAY TO BE A RATHER
WARM DAY OVER MUCH OF THE REGION...AS WEAK SHORTWAVE RIDGING
RESIDES OVER THE REGION. BY FRIDAY NIGHT...AN UPPER LEVEL
DISTURBANCE WILL BE APPROACHING THE NORTHWEST PORTIONS OF THE
REGION...WHILE A WEAK PACIFIC COOL FRONT MOVES EASTWARD THROUGH
THE AREA ON SATURDAY. AS A RESULT...EXPECT SOME COOLER
TEMPERATURES TO RESIDE OVER THE REGION THIS WEEKEND AND INTO EARLY
NEXT WEEK...WITH TEMPERATURES NEAR NORMAL. THERE WILL BE A CHANCE
FOR A PASSING SHOWER/THUNDERSTORM FROM SATURDAY THROUGH TUESDAY.
OVERALL...OTHER THAN FRIDAY BEING A VERY WARM DAY...NO SIGNIFICANT
IMPACTS IN TERMS OF VERY WARM TEMPERATURES OR HEAVY PRECIPITATION
IS EXPECTED FROM SATURDAY THRU TUESDAY. BRUSDA

&&

.AVIATION...
UPDATED 1738Z.

THE AIRMASS WILL BE UNSTABLE THIS AFTERNOON AND EVENING. SHOWERS
AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MONTANA AND MOVE
NORTHEAST TOWARDS FERGUS COUNTY. LOCAL GUSTY WINDS TO 45 KTS.
THUNDERSTORMS ACTIVITY WILL DIMINISH AFTER 06Z WEDNESDAY. MVFR
CONDITIONS ARE POSSIBLE NEAR SHOWERS AND THUNDERSTORMS. ELSEWHERE
VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  77  52  84 /  20  20  20  10
CTB  50  73  49  82 /  10  10  10  10
HLN  59  83  55  86 /  40  30  20  10
BZN  54  80  49  79 /  50  60  40  10
WEY  44  72  42  71 /  50  70  40  20
DLN  52  78  50  79 /  50  60  40  10
HVR  55  77  49  83 /  30  20  10  10
LWT  57  74  50  77 /  40  30  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

In the hours before

Special weather statement, Jun 9, 3:59 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 PM MDT TUE JUN 9 2015

MTZ014-092230-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
359 PM MDT TUE JUN 9 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
COUNTY...

AT 357 PM MDT...A STRONG THUNDERSTORM WAS 14 MILES NORTHWEST OF
HELENA WEST SIDE...OR 18 MILES WEST OF HELENA...MOVING EAST AT 20
MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HELENA VALLEY NORTHWEST...HELENA VALLEY WEST CENTRAL...HELENA WEST
SIDE...HELENA VALLEY NORTHEAST...MARYSVILLE AND CANYON CREEK.

AT THIS TIME...THE STORM SHOULD REMAIN NORTH OF DOWNTOWN HELENA.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 195 AND 197.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4688 11212 4663 11199 4659 11230 4666 11233
      4666 11241 4670 11242 4670 11251 4674 11253
TIME...MOT...LOC 2157Z 251DEG 17KT 4669 11239

COULSTON
Special weather statement, Jun 9, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 PM MDT TUE JUN 9 2015

MTZ012-014-053-054-092245-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MEAGHER-BROADWATER-CASCADE-
421 PM MDT TUE JUN 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BROADWATER...
NORTHWESTERN MEAGHER...SOUTHEASTERN LEWIS AND CLARK AND SOUTHWESTERN
CASCADE COUNTIES...

AT 420 PM MDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHEAST OF HELENA
VALLEY NORTHEAST...OR 17 MILES NORTHEAST OF HELENA...MOVING EAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH...BRIEF HEAVY RAIN AND GUSTY WINDS TO 30
MPH ARE LIKELY WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
CENTRAL AND SOUTHERN LEWIS AND CLARK...NORTHWESTERN MEAGHER...NORTH
CENTRAL BROADWATER AND SOUTHWESTERN CASCADE COUNTIES.

LAT...LON 4668 11184 4685 11190 4698 11136 4672 11128
TIME...MOT...LOC 2220Z 257DEG 26KT 4679 11177

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:59 PM MDTSpecial Weather StatementTFXLewis and Clark31 min
Jun 9, 5:13 PM MDTSpecial Weather StatementTFXMeagher62 min
Jun 9, 5:19 PM MDTSpecial Weather StatementTFXLewis and Clark26 min
Jun 9, 5:21 PM MDTSpecial Weather StatementTFXFergus54 min

Nearby

Special Weather Statements in Montana, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.